GI side effects when using herbal supplements

What adverse GI effects may be encountered in a patient using herbal supplements? 

It is estimated that one third to one half of the U.S. population uses herbal products in supplementary form and that 60% to 75% do not inform health care providers. Because herbal products are not regulated and their composition is not standardized, toxicity data are less clear than with regulated pharmaceuticals. However, popular products that may cause adverse GI effects include saw palmetto, Ginkgo biloba (nonspecific GI upset), garlic (nausea, diarrhea), ginseng (nausea, diarrhea), aloe (diarrhea, abdominal pain), and guar gum (obstruction). In addition, hepatotoxicity (ranging from asymptomatic enzyme elevation to fulminant necrosis) has been documented with germander, chaparral, senna, Atractylis, and Callilepis. Hepatotoxicity associated with the use of valerian, mistletoe, skullcap, and various Chinese herbal mixtures has been noted but awaits a cause-and-effect confirmation. The pyrrolizidine alkaloids in Crotalaria, Senecio, Heliotropium, and comfrey have long been implicated in cases of venoocclusive liver disease.

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top